Vancomycin infusion reaction in Adult
The reaction to vancomycin can occur in all age groups; however, patients 40 years of age and younger tend to have more severe reactions. Severity of reaction is also related to dose and rate of vancomycin infusion.
The majority of cases will resolve following discontinuation of the infusion, as soon as 20 minutes after infusion completion when combined with antihistamine treatment.
Other drugs that have been reported to cause a similar reaction include ciprofloxacin, cefepime, rifampin, teicoplanin, amphotericin B, and infliximab.
L53.9 – Erythematous condition, unspecified
T36.95XA – Adverse effect of unspecified systemic antibiotic, initial encounter
403620001 – Erythroderma caused by vancomycin
- Exanthematous drug reaction – Rash occurs 7-21 days after receiving culprit medication, has secondary change of scale, and resolves over several weeks.
- Anaphylaxis – Symptoms can be similar; however, anaphylaxis is an IgE-mediated phenomenon that requires prior exposure to the culprit medication, and is not related to infusion rate.
- Urticaria – Discrete lesions are migratory and last for less than 24 hours.
- Drug-induced hypersensitivity syndrome – Onset of rash occurs 2-6 weeks following culprit medication rather than immediately following administration.
- Stevens-Johnson syndrome / toxic epidermal necrolysis – Positive Nikolsky sign and skin desquamation are unique features of this entity.